Could Meds Contribute To CD Symptoms? Research Suggests So…

Subscribe
  • News
0

Could Meds Contribute To CD Symptoms? Research Suggests So…

During a three-year span, physicians at the Mayo Clinic treated approximately 20 patients with symptoms that closely resembled celiac disease, including chronic diarrhea, weight loss and intestinal inflammation. The puzzling part was that these patients did not respond to a gluten-free diet nor did their blood work come back positive for celiac disease. What did make their symptoms improve, however, was the removal of Olmesartan (a drug prescribed for high blood pressure) from their medication regime.

Once Mayo Clinic gastroenterologist Joseph Murray, M.D. pulled several of the patients off Olmesartan, he noted that their symptoms dramatically improved. Over time, all patients pulled off the drug even experienced improvements in their intestinal biopsy results. These findings were published online last summer in the medical journal Mayo Clinic Proceedings.

"We thought these cases were celiac disease initially because their biopsies showed features very like celiac disease, such as inflammation," stated Dr. Murray, the study's lead author. "What made them different was they didn't have the antibodies in their blood that are typical for celiac disease."

Olmesartan – brand name Benicar - is in a class of medications called angiotensin II receptor antagonists (ARBs). It blocks substances that constrict blood vessels, allowing frictionless blood flow and efficient cardiac function. And while the exact mechanism of how the drug could cause intestinal damage remains a mystery, study authors have a hunch that it could be related to the inhibition of a cell signaling molecule, called TGF-beta. However not all experts were as convinced with the findings.

"I use this agent all the time with excellent results with respect to blood pressure lowering," said Henry Black, MD, a professor of internal medicine at NYU Langone Medical Center in New York City, in an email to MedPage Today and ABC News. "I find it very difficult to believe this especially because it is a very small sample of individuals who may well have many factors that would also be possible explanations for the findings."

The take home here is to always consult with your physician regarding the medications you are taking - or are suggested to take - if you suspect they could be causing or aggravating your symptoms.

 

Sources:

http://www.mayoclinic.org/news2012-rst/6956.html

http://www.medpagetoday.com/Cardiology/Hypertension/33414

Tags: